Fentanyl is a synthetic opiate analgesic that is extremely powerful. It is about eighty times more powerful than morphine. Fentanyl is a controlled substance in the United States. It was synthesized in the 1950’s and introduced to the medical practice in the 1960’s. It can be administered in several ways, by injection, in a lozenge form on a stick, or in patches. Fentanyl is used in the operating room as an anesthesia, or it can be used to help those suffering from chronic pain. It is often prescribed to patients suffering from cancer, or severe back pain. Fentanyl is an opioid like morphine or heroin, and it works by binding to the receptors in the brain that control emotions and pain. When this happens, it creates a state of relaxation and euphoria. Fentanyl has become more popular on the black market due to its similar effects to other opioids. The following are some of the effects that Fentanyl produces:
Fentanyl is highly addictive. The effects of Fentanyl are similar to those of heroin, but they don’t last as long. Because of that, regular users become addicted to Fentanyl much quicker than heroin. In fact, Fentanyl is hundreds of times more potent than heroin. Unfortunately, heroin abusers will often times overdose on Fentanyl, because they are unaware of how potent it is. A user may take more of Fentanyl trying to achieve the same effects, and consequently overdose. Heroin dealers will often mix Fentanyl with lower quality heroin in order to increase its potency. Because street dealers typically have no idea what they are doing when they are mixing drugs, the combinations they create are potentially very dangerous and often times deadly. Fentanyl is commonly consumed orally by breaking open the patches and eating the gel inside, smoking it, or injecting it. Sometimes, when someone overdoses from Fentanyl, it is often misdiagnosed as a heroin overdose.
If you are addicted to Fentanyl or you think that someone you love may be, professional medical help will be needed to stop the abuse before it is too late. Some signs of Fentanyl overdose can include:
- Shallow breathing
- Feeling confused
- Feeling dizzy
- Inability to talk
- Inability to walk
- Inability to think clearly
Although Fentanyl was created to help people who are suffering from pain, many people abuse this drug. It is extremely important that you never share your medication with someone else. Be certain to dispose of medications you are no longer using. Keep a good count of how much medication you are using and be sure to take it only as prescribed. If you are predisposed to addictive behaviors, be sure to tell your doctor. He may be able to come up with an alternative relief for your pain.